Proton pump inhibitors (PPIs) have been associated with increased risk of Clostridium difficile infection, as well as acute gastroenteritis (AG) caused by Salmonella, Campylobacter, and most recently, norovirus. 1,2
A recent prospective study1 of over 38,000 patients (mean age ~ 70 y) found a significant association between PPI use and AG leading to hospitalization with a dose-response relationship. PPI use increased the risk of Salmonella, Campylobacter, and C. difficile infections. Of note, H2 receptor antagonists were not associated with AG-related hospitalization in this study.
A 2017 retrospective case-control study also showed an association between PPI use and norovirus infection in hospitalized patients (mean age ~80 y in both groups). Most cases occurred during epidemic years with a median hospital stay of 5 days before onset of symptoms. Given the usually short incubation period of norovirus AG (typically 12-48 h), many of these cases likely acquired the infection during their hospital stay.
Besides reducing the acidity of gastric juice, PPIs may increase the risk of AG by causing an overgrowth of bacteria in the GI tract, reduce its motility and adversely affect the immune response, including neutrophil chemotaxis. 3
Does your patient really need a PPI?
- Chen Y, Liu B, Glass K, et al. Use of proton pump inhibitor and the risk of hospitalization for infectious gastroenteritis. PLoS One 2016;11:e0168618. Doi:10.1371/journal.pone. 0168618. http://journals.plos.org/plosone/article?id=10.1371/journal.pone.0168618
- Prag C, Prag M, Fredlund H. Proton pump inhibitors as a risk factor for norovirus infection. Epidemiol Infect 2017;145:1617-23. https://www.ncbi.nlm.nih.gov/pmc/articles/PMC5426289/pdf/S0950268817000528a.pdf
- Wandall JH. Effects of omeprazole on neutrophil chemotaxis, super oxide production, degranulation, and translocation of cytochrome b-245. Gut 1992;33:617-21. https://www.ncbi.nlm.nih.gov/pubmed/1319381